Texas, 2012

Drought in Texas, January 1 to 31, 2012

January 1 to 31, 2012 · NWS SJT · 19 events in 18 counties and zones

Much needed rainfall fell across portions of West Central Texas in January. S.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Much needed rainfall fell across portions of West Central Texas in January. The U.S. Drought Monitor, issued through the National Mitigation Drought Center, continued to show some improvement as several counties were removed from the drought. Severe to extreme drought continued across a large part of the Big Country, Concho Valley and the Northwest Hill Country while extreme to exceptional drought continued across the western Northern Edwards Plateau.

According to the Texas Crop Weather Report prepared by the Texas A&M Agriculture Program, the following agricultural impacts were noted across West Central Texas.

A large part of West Central Texas had very mild temperatures and much needed rain. The slow, soaking rains boosted growth of cool-season grasses and forages. Wheat pastures continued to do very well and were providing grazing for livestock. The rains and warm weather also helped other small-grain crops. Farmers were preparing land for spring planting as weather permitted. Rangeland and pasture conditions were very good. Stock tanks were in good shape for this time of year. Producers continued supplemental feeding of livestock.

Across the northwestern Big Country, farmers were preparing fields for spring cotton planting. Livestock producers in that area were still providing heavy supplemental feed to livestock on pastures. Hay was in short supply, and some producers were still shipping it in from out of state. Wheat producers were holding off top-dressing and applying weed control until moisture conditions improved.

In Crockett County where lighter amounts of rain fell, livestock producers continued to feed their way through the winter, but hay was getting harder to find and very expensive when it could be found. Rangeland conditions remained poor. Areas that burned in the summer still showed charred ground with little to no regrowth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 31, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1115 PM CST SAT DEC 31 2011

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
COLD FRONT HAS CLEARED ALMOST THE ENTIRE FORECAST AREA AND WILL
CLEAR JCT AND SOA AIRPORTS BY 06Z. EXPECT WINDS IN THE 15 TO 20 KT
RANGE WITH GUSTS NEAR 30 KTS OVERNIGHT...DECREASING TO AROUND 10
TO 15 KT NEAR SUNRISE. VFR FOR THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 641 PM CST SAT DEC 31 2011/

DISCUSSION...
WE HAVE ISSUED A SPECIAL WEATHER STATEMENT TO ADDRESS A STRONG
COLD FRONT HEADING SOUTH INTO WEST CENTRAL TEXAS. WIND GUSTS AS
HIGH AS 50 MPH HAVE BEEN OBSERVED ALONG THE LEADING EDGE OF THE
FRONT IN CHILDRESS AND SOUTHWESTERN OKLAHOMA. THE FRONT IS MOVING
SOUTH AT APPROXIMATELY 40 KNOTS...AND SHOULD BE MAKING ITS WAY
INTO OUR NORTHERN COUNTIES BY 7 PM OR SO. WHILE THERE WILL BE
STRONG GUSTS ALONG THE FRONT AS IT MOVES THROUGH...PRESSURE RISES
ALONG AND BEHIND THE FRONT ARE EXPECTED TO DIMINISH DURING THE
OVERNIGHT HOURS...SOMEWHAT WEAKENING WINDS AS IT MOVES INTO OUR
AREA. IN ADDITION...THE STRONGEST WINDS ARE EXPECTED TO LAST 2 OR
3 HOURS AT THE MOST...AND POSSIBLY ONLY AN HOUR OR SO AT MANY
LOCATIONS. THEREFORE...WE ELECTED NOT TO ISSUE A WIND ADVISORY...
AND WILL ADDRESS THE FRONT WITH THE SPS.

THE FRONT SHOULD MAKE ITS WAY THROUGH THE ABILENE AREA BETWEEN 8
AND 9 PM...INTO THE CONCHO VALLEY AND HEARTLAND AREAS BETWEEN 10
AND 11 PM...AND FINALLY INTO THE INTERSTATE 10 CORRIDOR BY AROUND
MIDNIGHT TONIGHT.

HAVE ALSO UPDATED GRIDS TO REFLECT SLIGHTLY STRONGER WIND
SPEEDS...AND WILL ISSUE UPDATED TEXT PRODUCTS SHORTLY. 20

PREV DISCUSSION... /ISSUED 516 PM CST SAT DEC 31 2011/

DISCUSSION...
SEE 0Z AVIATION DISCUSSION BELOW.

AVIATION...
THE MAIN WEATHER STORY FOR THIS PERIOD WILL BE A STRONG COLD FRONT
THAT WILL HEAD SOUTH ACROSS THE AREA THIS EVENING. WE ARE
CURRENTLY SEEING A FEW WIND GUSTS OVER 50 KNOTS ACROSS THE
PANHANDLE THIS EVENING. EXPECT WINDS TO DECREASE A LITTLE AS THE
FRONT APPROACHES...BUT STILL COULD SEE GUSTS OVER 40 KTS FOR THE
BIG COUNTRY AND ABI AREA. THE FRONT SHOULD REACH ABI AROUND
2-3Z...SAN ANGELO BY 5Z...AND JCT BY 7-8Z. WINDS WILL STAY OVER 25
KTS FOR A FEW HOURS...THEN DECREASE TO 15-20 KT RANGE LATE
TONIGHT. VFR FOR THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 227 PM CST SAT DEC 31 2011/

SHORT TERM...
A VERY DYNAMIC MID/UPPER LEVEL CYCLONE CONTINUES TO DIVE SOUTHEAST
ACROSS EASTERN CO THIS AFTERNOON. STRONG PRESSURE FALLS OVER THE
EASTERN PLAINS AND SURFACE HIGH PRESSURE BUILDING DOWN THE FRONT
RANGE HAVE RESULTED IN A STRONG ISALLOBARIC GRADIENT OVER THE
PLAINS. WE WILL SEE VERY STRONG WINDS ACROSS THE REGION IN THE
VICINITY OF THE COLD FRONT THAT IS CURRENTLY MOVING INTO THE OK
PANHANDLE. MODEL GUIDANCE FOR TONIGHT INDICATES SURFACE WINDS OF
10-20 MPH BEHIND THE COLD FRONT BUT 0.5KM PROGS SUGGEST WINDS ABOVE
THE BOUNDARY LAYER WILL INCREASE TO 40-50 KTS. WHILE WE WILL NOT SEE
ALL OF THIS ENERGY REFLECTED AT THE SURFACE...POST FRONTAL
SUBSIDENCE SHOULD INCREASE BOUNDARY LAYER NORTH WINDS TO 20-30 MPH
FOR A FEW HOURS AS THE FRONT PASSES. THIS FRONT WILL ENTER THE BIG
COUNTRY BETWEEN 00-03Z AND SHOULD CLEAR THE INTERSTATE 10 CORRIDOR
AROUND OR JUST AFTER 06Z. THESE STRONG WINDS SHOULD ALSO KEEP TEMPS
FROM GETTING TOO COLD TONIGHT. MIN TEMPS ARE EXPECTED TO BE IN THE
LOW/MID 30S.

MUCH COOLER WEATHER IS EXPECTED FOR NEW YEARS DAY IN THE WAKE OF
THIS FRONT. WINDS MAY BRIEFLY COME UP ON SUNDAY MORNING AS STRONGER
WINDS ALOFT MIX DOWN BUT WIND SPEEDS WILL LAY DOWN TO AROUND 10 MPH
DURING THE AFTERNOON. MAX TEMPS WILL BE ON THE ORDER OF 25 DEGREES
COLDER TOMORROW WITH HIGHS GENERALLY IN THE 50S. PRECIP CHANCES IN
THE SHORT TERM WILL REMAIN NIL WITH CLOUD COVER CONFINED TO A FEW
HIGH CLOUDS OVERNIGHT.

JOHNSON

LONG TERM...
A COLD NIGHT IS EXPECTED ON SUNDAY NIGHT/MONDAY MORNING. SURFACE
HIGH WILL SETTLE OVER THE AREA RESULTING IN LIGHT TO NEARLY CALM
WINDS. IN ADDITION...CLEAR SKIES AND DEWPOINT TEMPERATURES IN THE
UPPER TEEN TO LOWER 20S WILL ALLOW FOR IDEAL RADIATIONAL COOLING
CONDITIONS. STAYED NEAR TO JUST ABOVE MET GUIDANCE...WITH
TEMPERATURES GENERALLY IN THE MID 20S...EXCEPT OVER PORTIONS OF THE
WESTERN BIG COUNTRY WHERE A LOW NEAR 30 IS EXPECTED. A FEW READINGS
IN THE LOWER 20S TO NEAR 20 WILL BE POSSIBLE...MAINLY ACROSS LOW
LYING RIVER VALLEYS. ON MONDAY...SURFACE HIGH WILL SHIFT
NORTHEAST...RESULTING IN LIGHT RETURN FLOW. THIS COMBINED WITH SUNNY
SKIES WILL RESULT IN A MODEST WARM UP...WITH HIGH TEMPERATURES
GENERALLY IN THE MID TO UPPER 50S. ANOTHER RADIATIONAL COOLING NIGHT
IS FORECAST FOR TUESDAY MORNING AND DROPPED TEMPERATURES ACROSS THE
BOARD A COUPLE OF DEGREES.

AN UPPER LEVEL TROUGH WILL SWING ACROSS THE NORTHERN PLAINS ON
TUESDAY NIGHT...SENDING A COLD FRONT INTO WEST CENTRAL TEXAS
WEDNESDAY MORNING. THE WEAK FRONT WILL RESULT IN A BRIEF WIND SHIFT
TO THE NORTH AND HIGH TEMPERATURES NEAR SEASONAL NORMALS. MODEL
DIFFERENCES THEN ARISE BEYOND WEDNESDAY. THE 12Z GFS AND ECMWF BOTH
SHOW SOME TYPE OF UPPER LEVEL TROUGH/CLOSED LOW OVER NORTHERN MEXICO
OR THE SOUTHWEST STATES ON THURSDAY. THE GFS SWINGS THIS FEATURE
ACROSS SOUTHERN TEXAS...RESULTING IN SCATTERED SHOWERS...MAINLY
REMAINING SOUTH OF OUR AREA...WHILE THE ECMWF WEAKENS THE FEATURE
AND MOVES IT ACROSS WEST TEXAS WITH LITTLE EFFECT ON OUR WEATHER.
FOR NOW...THIS FEATURE LOOKS TO NOT PLAY MUCH OF A ROLE IN OUR RAIN
CHANCES...AND HAVE LEFT POPS OUT OF THE FORECAST. THE NEXT UPPER
LEVEL TROUGH WILL APPROACH THE REGION BY LATE NEXT WEEKEND...BUT
POSITION AND TIMING REMAIN UNCERTAIN AT THIS TIME.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 36  54  26  54  31 /   0   0   0   0   0
SAN ANGELO 	 36  57  24  55  26 /   0   0   0   0   0
JUNCTION 	 35  61  22  58  25 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08
Hazardous weather outlook, Dec 31, 2:33 PM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
233 PM CST SAT DEC 31 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
233 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Throckmorton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Drought, Fisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Drought, Jones

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Drought, Shackelford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Drought, Nolan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Drought, Taylor

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Drought, Coke

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Drought, Sterling

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Drought, Irion

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Drought, Crockett

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Drought, Sutton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Schleicher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Drought, Tom Green

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Drought, Kimble

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Drought, Mason

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Drought, Menard

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Drought, McCulloch

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Drought, San Saba

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Drought, Sterling

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362828, 362830, 362831, 362832, 362834, 362835, 362836, 362837, 362838, 362839, 362840, 362841, 362842, 362843, 362844, 362845, 362846, 362847, 362848.